MAUDE Adverse Event Report: SMITH+NEPHEW LYON CORTICAL SCREW LOCK SCREW (D4.5-L45); PLATE, FIXATION, BONE

SMITH+NEPHEW LYON CORTICAL SCREW LOCK SCREW (D4.5-L45); PLATE, FIXATION, BONE
Model Number CC045ND
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Loss of Range of Motion (2032)
Date of Event 06/09/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that three (3) months after an internal fixation surgery had been performed on (b)(6) 2021, the heads of one (1) cortical screw lock screw (d4.5-l45) inserted distal to the osteotomy broke.A revision surgery was performed on (b)(6) 2022 to explant the screw: the intraosseous part of the screw was not removed to prevent floor damage.Drilling for the new screw was done bicortically in a somewhat more horizontal alignment.The plate was retained.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated, including 2 cortical screws p/n: cc040nd, lot: fw6x and p/n: cc045nd, lot: fw6y and 3 lock screws p/n: 185600nd, lot: ftrq, fw6y and ftrn.Visual inspection of the returned devices confirmed the reported breakage of the cortical screws.No further anomaly was found during the inspection of the returned products.Patient x-rays were provided that show the screws breakage, however the x-rays do not reveal the cause of the breakage.A review of complaint history for the part number over the past 4 years did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of the risk management file revealed this failure mode and associated potential hazards/harms have been previously identified.As this is the first case of a post-operative breakage for a surfix® cortical bone screw diam.4.5 mm during the last 4 years, the risk file will be reviewed to ensure the expected probability of occurrence is aligned with the actual occurrence rate and the anticipated risk level remains adequate.The complaint was confirmed and a contribution of the device to the reported event could be corroborated.However, no manufacturing, material or design issue were identified during investigation.While a definitive root cause for the breakage could not be identified, potential factors that could have contributed to the reported event include early weight bearing, a trauma or rigorous physical activity as the initial information stated the patient has downgraded his sports program.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.

Brand Name
CORTICAL SCREW LOCK SCREW (D4.5-L45)
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH+NEPHEW LYON
immeuble sequoia 2
saint priest rhone, 69800
FR 
Manufacturer (Section G)
SMITH+NEPHEW LYON
immeuble sequoia 2
saint priest rhone, 69800
FR  
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15923890
Report Number3002952164-2022-00015
Device Sequence Number15151867
Product Code HRS
UDI-Device Identifier10381780051152
UDI-Public10381780051152
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K041601
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/01/2026
Device Model NumberCC045ND
Device Catalogue NumberCC045ND
Device Lot NumberFW6Y
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2022
Supplement Date Received by Manufacturer11/22/2022
Initial Report FDA Received Date12/06/2022
Supplement Report FDA Received Date12/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SURFIX LOCK SCREW TI 6.5MM(PN:185600ND, LN:FTRN).; SURFIX LOCK SCREW TI 6.5MM(PN:185600ND, LN:FTRQ).; SURFIX LOCK SCREW TI 6.5MM(PN:185600ND, LN:FW6Y).; TIBIAL PLATE FOR LEFT OPENING(PN: PTOGND, LN:FUJ4).
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age56 YR
Patient SexMale
Patient Weight85 KG